Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 159, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 9, 2015, 2:58 PM CDT for Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2015, 2:58 PM CDT (19:58 UTC)
- Expired
- Sep 9, 2015, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
847
WUUS54 KBMX 091958
SVRBMX
ALC093-092045-
/O.NEW.KBMX.SV.W.0159.150909T1958Z-150909T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARION COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 345 PM CDT
* AT 257 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF TREMONT TO HAMILTON...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...WESTON...BEAR CREEK...PIGEYE...BEXAR...
UPPER BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT AND
SHOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3430 8763 3428 8764 3407 8802 3422 8819
3429 8818 3432 8814
TIME...MOT...LOC 1957Z 229DEG 29KT 3424 8813 3413 8801
HAIL...<.75IN
WIND...60MPH
$$
32/DAVIS2 follow-up statements
593
WWUS54 KBMX 092012
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT WED SEP 9 2015
ALC093-092045-
/O.CON.KBMX.SV.W.0159.000000T0000Z-150909T2045Z/
MARION AL-
312 PM CDT WED SEP 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN MARION COUNTY...
AT 311 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WESTON TO NEAR HAMILTON...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...WESTON...BEAR CREEK...PIGEYE...UPPER BEAR
CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT AND SHOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3430 8763 3428 8764 3410 8801 3423 8812
3428 8816 3432 8814
TIME...MOT...LOC 2011Z 233DEG 24KT 3428 8807 3417 8795
HAIL...<.75IN
WIND...60MPH
$$
32/DAVIS918
WWUS54 KBMX 092025
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED SEP 9 2015
ALC093-092045-
/O.CON.KBMX.SV.W.0159.000000T0000Z-150909T2045Z/
MARION AL-
325 PM CDT WED SEP 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MARION COUNTY...
AT 325 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF BELGREEN TO NEAR HACKLEBURG...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...BEAR CREEK...PIGEYE...UPPER BEAR CREEK RESERVOIR AND
TESSNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3428 8764 3415 8791 3424 8795 3431 8798
3430 8763
TIME...MOT...LOC 2025Z 229DEG 29KT 3435 8797 3424 8785
HAIL...<.75IN
WIND...60MPH
$$
32/DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:44 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 9, 1:44 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 144 PM CDT WED SEP 9 2015 .DISCUSSION... SCATTERED TO NUMEROUS SHOWERS/STORMS THIS AFTERNOON AS A SHORTWAVE APPROACHES FROM THE NORTHWEST IN A VERY MOIST ATMOSPHERE. OVERALL...THE FORECAST CONTINUES TO BE ON TRACK AND NO SIGNIFICANT CHANGES WERE NEEDED AT THIS TIME. THE UPPER TROUGH WILL CONTINUE TO PUSH IN OUR DIRECTION AND EVENTUALLY BRING A COLD FRONT INTO THE STATE. WITH PLENTY OF AVAILABLE MOISTURE AND LIFT AROUND...WE WILL SEE ABOVE AVERAGE POPS THROUGH FRIDAY AND POSSIBLY INTO SATURDAY MORNING. THURSDAY STILL LOOKS VERY WET. FRIDAY ACTUALLY TRENDED A LITTLE DRIER TODAY WITH THE INITIAL WAVE THURSDAY PUSHING THROUGH AND GIVING A LULL ON FRIDAY BEFORE THE FINAL WAVE APPROACHES. BY SATURDAY THAT FINAL CLEARING TROUGH/LOW WILL COMPLETELY KICK THE MOISTURE OFF TO THE SOUTH AND EAST. A FEW ADJUSTMENTS BASED ON THE LATEST TRENDS FRIDAY WERE TO SLIGHTLY LOWER THE POPS AND ON SATURDAY WHICH HAS THE DRIER AIR MOVING IN FASTER WITH ONLY MINIMAL CHANCES IN THE NORTHWEST AND EXITING QUICKLY IN THE SOUTHEAST. BEHIND THE FRONT...THE AIRMASS CONTINUES TO COME IN A LITTLE COOLER WITH STRONGER ADVECTION. HIGH/LOW TEMPERATURES WERE LOWERED SLIGHTLY BOTH SATURDAY AND SUNDAY. IT WILL MOST DEFINITELY FEEL LIKE AUTUMN...ESPECIALLY ACROSS THE NORTH WHERE HIGHS WILL ONLY MANAGE 70 TO 75 DEGREES. LOWS IN THE 50S AND WOULD NOT RULE OUT SOME UPPER 40S IN THE NORMALLY COLDER LOCATIONS ACROSS THE NORTH. A GRADUAL WARMUP AS WE GO THROUGH THE WORK WEEK BUT NO RAIN CHANCES. 88 && .AVIATION... 18Z TAF DISCUSSION. SO THE EASIEST WAY TO PUT THE TAFS WOULD BE VCTS FOR THE NEXT 24 HOURS AS A TROUGH WILL SLIDE SLOWLY ACROSS CENTRAL ALABAMA THROUGH THURSDAY AFTERNOON. THEN ADD IN TEMPO FOR THE BEST TIMING. WITH THAT SAID PUT IN TSRA FOR EET AND BHM THROUGH 19Z AND ANB AND ASN THROUGH 20Z. AFTER 21 TO 22Z WENT WITH PREDOMINANT SHOWERS AND VCTS. DOES APPEAR THAT A LOWER CLOUD DECK WILL BUILD IN AFTER 9Z SO INCLUDED IFR CIGS AFTER 9Z. THERE COULD BE SOME IMPROVEMENT SOUTH BY 15Z. WILL AMEND AS NEEDED. 16 && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED THROUGH MUCH OF THE WEEK WITH THE HIGHEST CHANCES OF WETTING RAINFALL ON THURSDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. RH VALUES WILL REMAIN WELL ABOVE CRITICAL THRESHOLD VALUES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 82 69 82 65 / 60 70 50 50 40 ANNISTON 71 84 70 82 66 / 60 70 60 60 40 BIRMINGHAM 71 84 70 84 66 / 60 70 50 50 40 TUSCALOOSA 72 86 71 84 67 / 60 70 50 50 40 CALERA 72 84 71 82 67 / 60 70 60 60 40 AUBURN 72 85 70 82 68 / 40 60 60 60 50 MONTGOMERY 73 89 72 87 70 / 40 60 60 60 50 TROY 71 88 70 86 69 / 40 60 40 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 9, 9:00 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 900 AM CDT WED SEP 9 2015 ALZ011>015-017>050-101700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 900 AM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 12:41 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT WED SEP 9 2015
ALZ024-091815-
JEFFERSON AL-
1241 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 115 PM CDT...
AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HUEYTOWN. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN BIRMINGHAM...HOOVER...BESSEMER...HOMEWOOD...HUEYTOWN...
FAIRFIELD...PLEASANT GROVE...MIDFIELD...BRIGHTON...LIPSCOMB...SYLVAN
SPRINGS...MAYTOWN...SPLASH ADVENTURE...MINOR...ROSS BRIDGE...REGIONS
FIELD...BLUFF PARK...CONCORD...LEGION FIELD AND ENSLEY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 254 AND 260.
INTERSTATE 459 NEAR MILE MARKER 6.
INTERSTATE 20 BETWEEN MILE MARKERS 108 AND 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3351 8677 3333 8688 3333 8689 3332 8689
3332 8690 3331 8690 3330 8691 3339 8708
3354 8701
TIME...MOT...LOC 1741Z 290DEG 4KT 3343 8697
32/DAVISSpecial weather statement, Sep 9, 2:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED SEP 9 2015
ALZ011-092030-
MARION AL-
245 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 330
PM CDT...
AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TREMONT TO NEAR
DETROIT...AND MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...BRINN...WESTON...BEAR CREEK...PIGEYE...
BEXAR...UPPER BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT...
BYRD AND SHOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3430 8763 3421 8764 3407 8799 3405 8803
3406 8818 3408 8820 3432 8817
TIME...MOT...LOC 1944Z 233DEG 23KT 3418 8822 3407 8809
32/DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:41 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Sep 9, 1:44 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 9, 2:45 PM CDT | Special Weather Statement | BMX | Marion | 45 min |
| Sep 9, 3:06 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Sep 9, 3:20 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Sep 9, 3:35 PM CDT | Special Weather Statement | BMX | Winston | 40 min |
| Sep 9, 3:50 PM CDT | Special Weather Statement | BMX | Winston | 25 min |
| Sep 9, 3:53 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Sep 9, 4:26 PM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| Sep 9, 5:11 PM CDT | Special Weather Statement | BMX | Blount | 49 min |
| Sep 9, 5:30 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.